Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 29, NWS Medford, OR

August 11, 2017Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Aug 11, 2017, 2:36 PM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 12, 2017, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2017, 2:36 PM PDT (21:36 UTC)
In effect from
Aug 12, 2017, 2:00 PM PDT
Expired
Aug 12, 2017, 8:59 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS86 KMFR 112136
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
236 PM PDT Fri Aug 11 2017

...Scattered thunderstorms expected along northern Cascades this 
afternoon and evening... 
...Scattered thunderstorms expected east of the Cascades 
Saturday afternoon and evening...

.Moisture, instability, and a low pressure impulse moving over the
area will result in another round of lightning today, mainly
concentrated along and near the Cascades. General south to north 
storm motion is expected with movement a bit faster today than in 
recent days. On Saturday, a frontal system will move through with 
increasing southwest flow ahead of it and another possibility of 
scattered thunderstorms east of the Cascades. While wetting 
rainfall will occur with some storms, lightning outside the storm 
cores on dry fuels is expected to lead to many new fire starts.
Saturday will be a bit breezy, then dry but more seasonable 
conditions are expected into early next week.


ORZ624-120945-
/O.UPG.KMFR.FW.A.0022.170812T2100Z-170813T0600Z/
/O.NEW.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/
/O.CON.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/
Klamath Basin and the Fremont-Winema National Forest-
236 PM PDT Fri Aug 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624...
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624...

The National Weather Service in Medford has upgraded the Fire
Weather Watch to a Red Flag Warning...which is in effect from 2 PM
to 11 PM PDT Saturday.

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Thunderstorms: Isolated to scattered thunderstorms are expected 
  this afternoon and evening, and again Saturday afternoon and 
  evening. Storms will be capable of producing abundant lightning 
  and gusty outflow winds. 
 
* Affected area: Today...Northern Fire Weather Zone 624, north of
  Chiloquin. Saturday...Eastern Fire Weather Zone 624 north and
  east of Beatty.

* Wind: West 5 to 10 mph. Gusty and erratic winds expected in or
  near thunderstorms. 

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. Scattered thunderstorms
combined with dry fuels create conditions where many fire starts
may occur in a short period of time.

&&

$$

ORZ625-120945-
/O.UPG.KMFR.FW.A.0022.170812T2100Z-170813T0600Z/
/O.NEW.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
236 PM PDT Fri Aug 11 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625...

The National Weather Service in Medford has upgraded the Fire
Weather Watch to a Red Flag Warning...which is in effect from 2 PM
to 11 PM PDT Saturday. 

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Thunderstorms: Scattered thunderstorms are expected Saturday 
  afternoon and evening. Storms will be capable of producing 
  abundant lightning and gusty outflow winds.
 
* Affected area: Northern and Central Fire Weather Zone 625, north
  of Lakeview.

* Wind: West 5 to 10 mph with gusts up to 20 mph. Gusty and erratic
  winds expected in or near thunderstorms. 

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. Scattered thunderstorms
combined with dry fuels create conditions where many fire starts
may occur in a short period of time.

&&

$$

ORZ617-623-120600-
/O.CON.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/
Umpqua National Forest-Southern Oregon Cascades-
236 PM PDT Fri Aug 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617 AND
623...

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Thunderstorms: Isolated to scattered thunderstorms are expected
  this afternoon and evening. Storms will be capable of producing 
  abundant lightning and gusty outflow winds.

* Affected area: Fire Weather Zone 617 east of Steamboat, and Fire
  Weather Zone 623 north of Highway 140.

* Wind: Northwest 5 to 10 mph. Gusty and erratic winds expected in
  or near thunderstorms. 

* View the hazard area in detail at
  http://weather.gov/medford/hazard

$$

BPN

Visit us at www.weather.gov/Medford
4 follow-up statements
129 
WWUS86 KMFR 120229
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
729 PM PDT Fri Aug 11 2017

...Scattered thunderstorms expected east of the Cascades Saturday 
afternoon and evening...

.On Saturday, a frontal system will move through with increasing 
southwest flow ahead of it and another possibility of scattered 
thunderstorms east of the Cascades. While wetting rainfall will 
occur with some storms, lightning outside the storm cores on dry 
fuels is expected to lead to many new fire starts. Saturday will be
a bit breezy, then dry but more seasonable conditions are expected
into early next week.

ORZ624-121500-
/O.CAN.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/
/O.CON.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/
Klamath Basin and the Fremont-Winema National Forest-
729 PM PDT Fri Aug 11 2017

...RED FLAG WARNING FOR THIS EVENING IS CANCELLED FOR FIRE WEATHER
ZONE 624...

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
SATURDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE
624...

The National Weather Service in Medford has cancelled the Red Flag
Warning for this evening.

* Affected area: In South Central OR...Eastern Fire Weather Zone
  624 north and east of Beatty. 

* Thunderstorms: Isolated to scattered thunderstorms are expected  
  Saturday afternoon and evening. Storms will be capable of 
  producing abundant lightning and gusty outflow winds.

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Wind: West 5 to 10 mph, though gusty and erratic winds can be
  expected in or near thunderstorms.

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. Scattered thunderstorms
combined with dry fuels create conditions where many fire starts
may occur in a short period of time. 

&&

$$

ORZ617-623-120330-
/O.CAN.KMFR.FW.W.0028.000000T0000Z-170812T0600Z/
Umpqua National Forest-Southern Oregon Cascades-
729 PM PDT Fri Aug 11 2017

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING ON DRY
FUELS FOR FIRE WEATHER ZONES 617 AND 623...

The National Weather Service in Medford has cancelled the Red Flag
Warning. 

$$

ORZ625-121500-
/O.CON.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
729 PM PDT Fri Aug 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
SATURDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE
625...

* Affected area: In South Central OR...Northern and Central Fire 
  Weather Zone 625, north of Lakeview.

* Thunderstorms: Scattered thunderstorms are expected Saturday
  afternoon and evening. Storms will be capable of producing 
  abundant lightning and gusty outflow winds.

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Wind: West 5 to 10 mph, though gusty and erratic winds can be 
  expected in or near thunderstorms.

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. Scattered thunderstorms
combined with dry fuels create conditions where many fire starts
may occur in a short period of time.

$$

MAS

Visit us at www.weather.gov/Medford
424 
WWUS86 KMFR 121146
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
446 AM PDT Sat Aug 12 2017

ORZ624-625-130015-
/O.CON.KMFR.FW.W.0029.170812T2100Z-170813T0600Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
446 AM PDT Sat Aug 12 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING FOR FIRE WEATHER
ZONE 625 AND SOUTHEASTERN FIRE WEATHER ZONE 624...

* Affected area: In South Central OR...Southeastern Fire Weather
  Zone 624 and most of Fire Weather Zone 625. 

* Thunderstorms: Isolated thunderstorms are expected this
  afternoon and evening. Storms will be capable of producing 
  abundant lightning and gusty outflow winds.

* Impacts: Due to critically dry fuels, even isolated
  thunderstorms will be capable of starting a number of fires that
  could overwhelm initial attack. Gusty and erratic winds in and
  around thunderstorms could contribute to fire spread.
 
* View the hazard area in detail at 
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Scattered
thunderstorms combined with dry fuels create conditions where
many fire starts may occur in a short period of time.

$$


Visit us at www.weather.gov/medford
689 
WWUS86 KMFR 122142
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
242 PM PDT Sat Aug 12 2017

ORZ624-625-130600-
/O.CON.KMFR.FW.W.0029.000000T0000Z-170813T0600Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
242 PM PDT Sat Aug 12 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND
625...

* Affected area: Fire Weather Zone 625 and eastern zone 624.

* Thunderstorms: Isolated thunderstorms are expected to continue
  into this evening. Storms will be capable of producing abundant 
  lightning and gusty outflow winds.

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Scattered
thunderstorms combined with dry fuels create conditions where
many fire starts may occur in a short period of time.

$$

BPN

Visit us at www.weather.gov/Medford
301 
WWUS86 KMFR 130359
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
859 PM PDT Sat Aug 12 2017


ORZ624-625-130500-
/O.CAN.KMFR.FW.W.0029.000000T0000Z-170813T0600Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
859 PM PDT Sat Aug 12 2017

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Medford has cancelled the Red
Flag Warning. 

No additional cloud to ground lightning is expected.

$$

BTL

Visit us at www.weather.gov/medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 11, 8:59 AM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 8:59 AM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
859 AM PDT Fri Aug 11 2017

.DISCUSSION...

Latest observations show multiple smoke plumes starting to grow
around our region. The Garden fire, near the Siskiyou horn, is
the most intense at the moment and showing up on the spiffy
GOES-16 hot spot detection. In addition, smaller plumes can be
seen near Gold Hill and Butte Falls on the GOES-16 visible
channel. Forecast appears on track from what the night shift put
out. Temperatures will be just a tad bit cooler compared to
yesterday with 700 mb cooling off about a degree.

As for thunderstorms later today, the trough in northern
California will become negatively tilted suggesting some pretty
good divergence aloft on the east side. High resolution models
are all in consensus about convection forming east of the Cascades
and near Crater Lake, which is where we have centered our
detailed Red Flag Warning. Cumulus fields have preceeded the
strong convectiont the last few days, so that should be a telltale
sign of where things will start to fire.

-Smith

&&

.AVIATION...11/12Z TAF CYCLE...Along the coast, IFR will prevail
this morning through most of Friday. Ceilings may lift to MVFR
briefly at KOTH Friday afternoon, but should drop back to IFR
Friday evening with strong onshore flow continuing. Elsewhere
inland, other than occasional visibility reductions due to
wildfire smoke, conditions will be VFR. Isolated thunderstorms
could also briefly lower conditions to MVFR under the heaviest
rainfall on the east side and in the Siskiyous Friday.
-Spilde/Smith

&&

.MARINE...Updated 230 PM PDT Thursday 10 August 2017...Light to
moderate north wind for the rest of the work week as a weak trough
of low pressure passes through the Pacific Northwest through
Saturday night. Strongest winds will be south of Cape Blanco to
Point St George. However, the low wind conditions will end by the
second half of the weekend as the front pushes through and a strong
area of high pressure builds in from behind on Sunday. This high
pressure will increase the northerly pressure gradient along the
Oregon Coast. Thus, we do anticipate the north winds to increase
substantially by Sunday evening with gale force wind gusts possible
south of Cape Blanco. Do expect the hang around through Monday.
After that, looks like small craft advisory level winds will persist
through the end of the forecast period for waters south of Cape
Blanco.

Pretty low wave height today. Oregon waters buoys have been
reporting wave heights of around 4 feet or less, mostly from swell
contribution. Do expect wave heights to increase to 7 feet or higher
starting on Sunday afternoon. The steep wave conditions will
continue through the rest of the forecast period, with the most
significant wave heights south of Cape Blanco to Point St George.

Changes to the previous forecast package remain minimal. Forecast
confidence is above average.

&&

.FIRE WEATHER...Updated 700 AM Thursday 11 August, 2017...
Showers and thunderstorms are expected again from northwestern
California and along and near the Oregon Cascades north and
northeastward this afternoon and evening as the area of low pressure
that has been stuck over us drifts northeastward. The strongest
shortwave forcing appears to shift northeast toward FWZ625 and point
north and eastward late this afternoon and evening, but the
strongest 850MB and 700MB computed CAPE remains focused along and
near the Cascades in FWZs 623 and 617. Confidence in scattered
storms today is highest in FWZ 624, but numerical model signals as
well as model error from the past few days indicate that storms
stand a good chance of becoming scattered in FWZs 617, 623, and 624.
FWZ 625 could see a healthy round of widely scattered storms if the
worst case scenario unfolds, too. High resolution guidance indicates
the focus of storms a bit north of where we have them. Storm motion
today picks up some as the day goes by, from about 5 knots early, to
15 knots in the evening, generally south to north. Wetting rains are
again possible with the thunderstorms, but gusty and erratic winds
and lightning are more likely as storm motion slowly increases.

For Saturday another shortwave trough associated with a cold front
is expected to push across the east side with widely scattered
thunderstorms in the FWZ 624-625 areas. Thus, a watch for abundant
lightning on dry fuels has been issued. Altogether, expect these
storms will have rain with them, but also could produce a strong
bout of lightning, and storm motion increases to 20-25 knots by
evening. Thus, expect outflow will be more of an issue, and the
lightning footprint from storms to be greater. ERCs remain near
record levels in the area of concern.

Cooler, breezy conditions are then expected for Sunday through
Tuesday. BTL

&&

.PREV DISCUSSION... /Issued 727 AM PDT Fri Aug 11 2017/

DISCUSSION...Thunderstorm activity is expected to continue today
however, coverage is expected to be much less compared to the
last few days. Today's focus for convection is expected to be
along the Cascades, Siskiyous and in western Siskiyou county in
northern California. The low pressure system that has wobbled over
the area for the past week will open into a trough that will get
pushed off to the northeast ahead of another incoming trough. This
will turn steering winds southerly instead of easterly like has
been occurring for the past few days. Therefore, expect any storms
that develop to move from south to north instead of east to west
this afternoon.

The aforementioned trough will move through the area Saturday,
bringing a more stable southwesterly flow and slightly cooler
temperatures west of the Cascades. Ahead of this trough passage,
there should be a pretty good marine push Saturday morning, with
low clouds expected to make it to the Umpqua Divide. Moisture
doesn't look deep enough to make it over the Divide and into the
Rogue Valley. As the trough passes through Saturday afternoon,
there could be enough lingering moisture and instability to kick
off isolated thunderstorms along and east of the Cascades Saturday
afternoon.

Temperatures will lower slightly again on Sunday as a second
trough moves through the area. Expect another good marine push
with low clouds pushing into the Umpqua Basin again both Sunday
and Monday mornings. Conditions are more stable ahead of this
second trough, so the net result may just be slightly cooler
temperatures and some scattered cloud cover away from the coast.
By Monday, high pressure builds over the eastern Pacific Ocean and
the forecast area will be under stable northwest flow through at
least midweek. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
     evening for ORZ617-623-624.
     Fire Weather Watch from Saturday afternoon through Saturday
     evening for ORZ624-625.

CA...None.

Pacific Coastal Waters...None.

CZS/BPN/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:11 PM PDTSpecial Weather StatementMFRJackson34 min
Aug 10, 5:23 PM PDTSpecial Weather StatementMFRJackson37 min
Aug 10, 5:59 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 10, 6:12 PM PDTSpecial Weather StatementMFR33 min
Aug 10, 6:16 PM PDTSpecial Weather StatementMFRJackson29 min
Aug 10, 6:21 PM PDTSpecial Weather StatementMFRJosephine24 min
Aug 10, 6:45 PM PDTSpecial Weather StatementMFR30 min
Aug 10, 6:51 PM PDTSpecial Weather StatementMFRJosephine24 min
Aug 10, 7:04 PM PDTSpecial Weather StatementMFRKlamath26 min
Aug 10, 7:36 PM PDTSpecial Weather StatementMFR24 min
Aug 10, 8:01 PM PDTSpecial Weather StatementMFRKlamath29 min
Aug 10, 8:23 PM PDTAreal Flood AdvisoryMFRKlamath2 hr
Aug 10, 8:33 PM PDTSpecial Weather StatementMFRKlamath27 min
Aug 11, 3:19 AM PDTFire Weather WatchMFRHarney, Klamath, Lake11 hr
Aug 11, 3:19 AM PDTRed Flag WarningMFRDouglas, Jackson, Klamath, Lake, Lane16 hr

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.